This poisoning is from exposure to a tanning agent.
- Para-aminobenzoic acid (PABA)
- Numerous other non-toxic ingredients
- Various tanning agents usually found in suntan lotions
Note: This list may not be all inclusive.
Note: Most toxic reactions to PABA are from allergic reactions, not overdoses.
- Respiratory o Slowed respirations (in extremely high doses) o Shortness of breath (more common in allergic reactions)
- Eyes, ears, nose, and throat o Eye irritation may occur after eye exposure
- Skin o Rash (allergic)
- Gastrointestinal o nausea and/or Vomiting
- Nervous system (all effects are with extremely high doses) o Dizziness o Stupor o Coma
Discontinue use. Call Poison Control for further information.
Before Calling Emergency
Determine the following:
- The patient’s age, weight, and condition
- The name of the product, including its contents and strengths
- The time it was contacted
- The amount contacted
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some, or all of the following procedures may be performed:
- For swallowed poison o Placement of a tube down the nose and into the stomach (a nasogastric tube, or an NG tube) to wash out the stomach (gastric lavage) o Activated charcoal administration o Endoscopy - the placement of a camera down the throat to see the extent of burns to the esophagus and the stomach o Give IV fluids o Admission to the hospital o Give an antidote o Treat the symptoms
- For skin exposure o Irrigation (washing of the skin), perhaps every few hours for several days o Skin debridement (surgical removal of burned skin) o Admission or transfer to a hospital that specializes in burn care
- For allergic reactions o Use of diphenhydramine o Use of prednisone
The ingredients are considered relatively nontoxic in the concentration found in these products. Recovery is very likely.
by David A. Scott, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.